Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO

April 30, 2003Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 30, 2003, 6:16 PM MDT for Arapahoe County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 6:16 PM MDT (00:16 UTC)
Expired
Apr 30, 2003, 7:15 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS55 KBOU 010016
SVRBOU
COC005-010115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
615 PM MDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL AURORA...OR ABOUT 19
  MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN AURORA AND ARAPAHOE PARK.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3957 10472 3957 10448 3973 10427 3973 10467

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:30 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 2:30 PM MDT, 3 hours 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
230 PM MDT WED APR 30 2003

CURRENTLY PROVIDING SERVICE BACKUP FOR BOU. PRETTY BUSY WITH SHORT
TERM SEVERE WEATHER.

CURRENTLY...STRONG THUNDERSTORM ACTIVITY OVER MOUNTAINS AND ALONG
THE PALMER DIVIDE. UPPER LOW OVER NORHTWEST US WITH IMPULSES
ROTATING AROUND THE LOW ACROSS COLORADO. SURFACE BOUNDARY CUTTING
ACROSS NE COLO THIS AFTERNOON WITH COOL AND MOIST AIR ON THE
NORTHEAST SIDE AND DRIER AIR TO THE SOUTH. LAPS DATA SHOWING AXIS
OF GOOD CAPE ALONG BOUNDARY AND STORMS INTENSIFY AS THE MOVE INTO
IT. EXPECT CONVECTIVE ACTIVITY TO CONTINUE TO BE IN VICINITY OF THE
BOUNDARY THROUGH THE AFTERNOON AND INTO EVENING.

TONIGHT...KEPT LOW POPS IN ALL AREAS AS THOSE WEAK INMPULSES
CONTINUE TO RIPPLE ACROSS THE AREA. TIMING IS DIFFICULT WITH THESE
THINGS.

TOMORROW...IMPULSES CONTINUE TO RIPPLE THROUGH THE FLOW HELPING TO
KEEP CONVECTION ACTIVE. ATMOSPHERE DRIES OUT SOME SO KEPT POPS IN
THE ISOLATED RANGE.

FRIDAY THROUGH WEDNESDAY...NO CHANGES MADE IN THE CURRENT FORECAST.
FIRST TROF COMES OUT OF SW US ACROSS COLO ON SUNDAY WITH NORTHWEST
FLOW FOR MON AND TUE. LEFT WED DRY AS SHORTWAVE RIDGE MOVES OVER THE
AREA.  -FORTUNE-

.DEN...NONE.
Hazardous weather outlook, Apr 30, 5:52 AM MDT, 12 hours 24 minutes before
COZ030>051-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
552 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHEAST AND
NORTH CENTRAL COLORADO THIS AFTERNOON AND EVENING.  THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL
AROUND 1/4 INCH IN DIAMETER...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS...MAINLY
AFTERNOON AND EVENING...EACH DAY FROM THURSDAY THROUGH TUESDAY.
THE RISK OF SEVERE WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

METZE

In the hours before

Local storm report, Apr 30, 2:46 PM MDT, 3 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
246 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    4 SW FORT COLLINS         CO   0.88 INCH HAIL
04/30/03   LARIMER

0228 PM    FORT COLLINS              CO   1.00 INCH HAIL
04/30/03   LARIMER

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.